Hail, La Porte
- When
- March 31, 3:58 PM CST to 3:59 PM CST
- Where
- La Porte County, 2.68 mi WNW of Hanna
- Measured
- 1.25 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.430, -86.830
Half dollar size hail reported.
Thunderstorms developing in the evening of March 31 resulted in multiple weather hazards. Hail nearly 2 inches in diameter was observed, trees were downed from thunderstorm wind, and flooding occurred from heavy rain rates.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Thunderstorms developing in the evening of March 31 resulted in multiple weather hazards. Hail nearly 2 inches in diameter was observed, trees were downed from thunderstorm wind, and flooding occurred from heavy rain rates. In the days that followed, storm damage surveys teams confirmed multiple tornadoes has moved through.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 31, 2:56 PM CST, 1 hour 2 minutes earlier.
Area Forecast Discussion
National Weather Service Northern Indiana
456 PM EDT Fri Mar 31 2023
.SYNOPSIS...
Issued at 1039 AM EDT Fri Mar 31 2023
Severe thunderstorms are expected late this afternoon and
evening. The primary hazard will be damaging wind gusts along a
strong line of storms. Tornadoes are possible as well. Be sure to
have multiple ways to receive weather alerts.
&&
.UPDATE...
Issued at 452 PM EDT Fri Mar 31 2023
A line of thunderstorms is lifting northeast through Illinois. A
secondary line is parallel to this, is moving through central
Indiana. The RAP model, which is the basis of SPC's mesoanalysis,
is running about 2F too mild with dewpoints in our area...not too
shabby. Mesoanalysis depicts a corridor of 8c/km mid level lapse
rates over northwest IN, colocated with 50 knots of bulk shear and
low-level SRH of about 200 m2/s2. MUCAPE over IL is about 1000
j/kg, and is expected to drift east into our forecast area. The
storms over IL have a history of producing large hail and at least
one report of a tornado. Hail seems to be the dominant short-term
threat with those storms. Our current surface wind direction
(generally SSW) is not as ideal for the tornado threat in the
short-term, through the observed SRH is adequate. Surface wind is
forecast to back and become more SSE with time. Overall, the
severe weather risk is increasing for locations west if IN Route
15 over the next few hours.
&&
.SHORT TERM...(This Evening through Saturday)
Issued at 351 PM EDT Fri Mar 31 2023
There are no significant changes in the near-term forecast thinking
for severe thunderstorms late this afternoon and evening (see AFD
update from this morning). Convection is well underway to the west
and our surface observations indicate favorable conditions.
Supercells moving through central IL are being monitored, should
they enter our forecast area within the next few hours.
Alternatively, additional development is favored on some high-res
guidance. These would be the supercells capable of all hazards.
POPs were adjusted this evening to refine the QLCS timing, which
looks to move from west from about 9p to 1a EDT. Damaging wind
gusts remain the primary concern, along with embedded tornadoes.
Very windy and cold on Saturday in the wake of a tight thermal
gradient aloft as the upper-level trough becomes negatively tilted
and lifts northeast. Most model guidance favors strong wind gusts
mixing down from about 850mb, resulting in wind gusts of 40 to 50
mph. Two periods where gusts of 55 mph are possible is behind the
cold front tonight, along the US 24 corridor as the dry slow moves
overhead. The second period is Saturday afternoon downwind of the
lake as the surface low occludes and a secondary thermal trough
aloft moves in. In fact, an argument could be made for a high wind
warning adjacent to the lake, but the duration is likely shortlived.
Thus, the wind advisory remains most representative of this wind
event. One area that might struggle to see wind gusts of 45 mph is
far northeast IN and far south-central MI. Blending a variety of
model guidance and peppering in some 90th percentile National Blend,
I am still coming up short there with gusts closer to 40 mph
instead. With the expected precipitation, there will be less mixing-
down of the stronger wind gusts. There will also be passing rain and
snow showers on Saturday. Delightful. No snow accumulation is
expected.
&&
.LONG TERM...(Saturday Night through Friday)
Issued at 351 PM EDT Fri Mar 31 2023
Wind gusts subside Saturday evening. High pressure moves in through
at least Monday morning. Thereafter, the weather pattern become
active with WAA over much of the Mississippi River valley and a warm
front lifting into our CWA Monday night or so. This brings the
chance of rain to the forecast, which lingers through Midweek when a
low lifts through the Central Plains and Midwest. We look to be in
the warm sector of this storm, so, there will be the chance for
thunderstorms both ahead and along the cold front. The late-week
period is cooler behind the front, but soon rebounds in the wake of
a departing surface high.
There will be several warm days early in the week as ridging builds
in and WAA washes over the area. Highs will be well into the 60s on
Monday, with highs in the 70s likely for some on Tuesday and
Wednesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1248 PM EDT Fri Mar 31 2023
Strong warm advection has weakened early on within decaying lead
theta-e ridge across the terminals. This will cycle back late aftn
given vigorous low level mass flux response ahead of strong cyclone
wrapping up wwd across IA. This will yield strong srly gradient
winds through evening, accentuated by brief near severe convective
winds in association with expected cold frontal driven squall line
toward late evening. Quick post frontal improvement/VFR follows for
a time after midnight within strong mid level subsidence regime
before wrapping mid level cyclone follows late Sat morning/aftn with
return to MVFR flight rule.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 6 AM EDT /5 AM CDT/ to 6 PM EDT /5 PM CDT/
Saturday for INZ005>009-012>015-017-018-020-022>027-032>034-
103-104-116-203-204-216.
MI...Wind Advisory from 6 AM to 6 PM EDT Saturday for MIZ078>081-177-
277.
OH...Wind Advisory from 6 AM to 6 PM EDT Saturday for OHZ001-002-004-
005-015-016-024-025.
LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046.
Gale Warning from 11 PM this evening to 8 PM EDT Saturday for
LMZ043-046.
&&
UPDATE...Brown
SYNOPSIS...Brown
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...T
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous Weather Outlook National Weather Service Northern Indiana 948 AM EDT Fri Mar 31 2023 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-011400- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 948 AM EDT Fri Mar 31 2023 /848 AM CDT Fri Mar 31 2023/ ...WIND ADVISORY IN EFFECT FROM 6 AM EDT /5 AM CDT/ TO 6 PM EDT /5 PM CDT/ SATURDAY... This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Thunderstorms late this afternoon and early tonight can produce damaging wind gusts. Tornadoes are possible as well. Ensure you have multiple ways to receive weather alerts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. LMZ043-046-011400- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 948 AM EDT Fri Mar 31 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT SATURDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Gale Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning.
The Northern Indiana radar (KIWX), 95 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
34 thunderstorm wind, 22 hail, 9 tornado, 2 flash flood. Local standard time, as filed.
Half dollar size hail reported.
Emergency manager reports 1 inch hail.
One inch diameter hail reported.
Ping pong ball size hail reported.
Photo on Twitter shows approximately golf ball sized hail at Lakeville High School. Several vehicles were damaged.
Photo shows estimated golf ball sized hail.
Half dollar size hail was reported.
Photo on twitter shows quarter sized hail.
One inch diameter hail reported.
Ping pong ball sized hail reported.
Ping pong ball sized hail.
Quarter sized hail reported.
Quarter sized hail reported.
The public reported nickle size hail.
Half dollar size hail reported.
Half dollar size hail reported.
A report on Facebook indicates quarter size hail.
Quarter size hail was reported.
Golf ball sized hail reported.
Half dollar size hail reported.
One inch hail reported.
After impacting Benton County, the tornado continued into White county. Damage consisted primarily of downed trees, power poles, and damaged farm outbuildings. However there were several homes damaged, two significantly.
A tornado touched down in an open field south of West Smithson Road|and west of South CR 75W. A wind turbine blade was bent over and|another snapped off as it moved quickly NNE causing significant|damage to a pole barn and throwing 2 empty silos into a field|north of Smithson Rd. The tornado paralleled CR 75 causing minor|tree damage before lifting south of CR 100 S. Maximum winds are|estimated at 80 to 85 mph with a width of 125 yards. A wind speed|rating cannot be assigned to the turbine blade, but the speed|could be higher than the estimated range.
A few small tree limbs down and a few shingles blown off a roof.
The Emergency manager reported a large tree was downed.
An amateur radio operator reported a tree was downed.
An NWS Storm Survey confirmed a tornado touched down in an open|field south of W CR 400 N, between N CR 1000W and 925W. It|tracked quickly northeast, flipping 8 spans of a center pivot|irrigation system once, the destroyed 2 large pole barns at a|residence near 400 N and 925W. Several trees were snapped and|corn fodder from the field was pulled into the yard and extended|northeast form there. The back garage portion of a home was|damaged. Power poles were also snapped in the area. The tornado|made a turn to the right some and began to weaken, striking a|home at the intersection of W CR 400 N and N CR 900 N where the|roof on the SW side of the home was lifted, several small er|trees were uprooted and a fuel tank was rolled into the field to|the NE. Debris was carried for a few more miles to the northeast.|The track of the tornado may have continued further northeast but|it weakened significantly after the noted damage areas. Max width|300 yards with max wind wind speed estimated at 100 mph.
A semi truck was blown over on SR 16 at 1050 W.
A tree fell onto a van. Seven injuries total, 5 minor.
A large tree was snapped along Laing Avenue.
The AWOS station at La Porte measured a 50 knot wind gust.
An amateur radio operator reports a tree down across the road.
The roadway was blocked due to a downed tree.
A sign was blown over. Photo on Twitter.
Amateur radio reported a tree was downed.
A member of the public estimated a 60 mph wind gust.
Multiple trees were uprooted. Shingles were ripped off a roof.
A building collapsed in North Liberty. This building was damaged by a fire in February.
Clay fire department was en route for a report of a vehicle in water.
Flooding was ongoing on Miami St in South Bend with water of 6 to 8 inches deep.
A tree was down across a road.
A tree was downed.
Several trees down at this location.
A metal barn was partially destroyed. Metal was thrown into nearby trees.
Quarter size hail reported.
A two foot diameter tree was down. Powerlines down. Rail car tops were flipped over.
A trained spotter reported several power flashes and power outages in the area.
Several trees were downed in the southern part of the county.
The NWS office measured a wind gust of 64 mph.
This tornado developed just south of 300 S west of Swayzee and tracked rapidly|east through downtown Swayzee, ending just east of 600 W east of town. Numerous|homes and building sustained minor to moderate damage including roof damage to |several businesses and the high school. Numerous trees and power poles in and|around town were snapped or uprooted.
Tornado developed over the northeast side of Fort Wayne and raced|northeast toward the town of Harlan. Many homes and farms had|minor to major damage. Extensive tree and powerline damage|occurred as well especially along and south of IN 37 where the most |significant damage was observed.
This intense tornado developed just southeast of Gas City and tracked rapidly|northeast before dissipating just east of 900 E and just south of 100 S. Numerous|homes sustained minor to major damage along this track with extensive tree damage|noted in many areas. The hardest hit area was just east off Blackthorn Drive where|several homes were destroyed. Tornado weakened as it crossed I-69 yet continued to|produce varying degrees of damage to barns, trees and homes before it dissipated.
A brief, weak EF-0 tornado formed in response to a microburst|that occurred off to the south. Minor damage was observed to a|few homes and barn buildings along Antwerp Rd and Dean Rd. Trees |in the vicinity were snapped and uprooted. Debris was observed |in adjacent fields.
A large tree was down.
Structural damage occurred to a barn. Powerlines and trees downed as well.
A barn or shed structure was destroyed and a camper trailer was tipped onto its side.
A trained spotter reports that tree limbs and power lines are down.
A trained spotter reports that a barn roof was blown off, a part of a house roof was blown off.
Trained spotter reports and estimated wind gust of 60 mph.
A tornado touched down at a residence south of E Co Rd 300 S and West of S Co Rd 500 E near Salamonia, IN. The tornado crossed E 300 S and also S Co Rd 600 E before dissipating in a field. Debris was lofted northeast causing damage to three newer barns as well as either pushing over or partially carrying empty grain bins. Maximum width was 175 yards with peak winds estimated to be around 85 MPH.
A tornado touched down near the intersection of N CR 200 E and E|CR 200 N and tracked NE, crossing E CR 300 N before dissipating|over an open field. 2 barns were impacted with wall and roof|damage as well as broken trees and power poles. Maximum winds|were estimated around 80 mph with a maximum width of 100 yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2023Every state in 2023This day in weather historyThe tornado archive for Indiana, 2023Warnings in Indiana, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082309, 1082310, 1082311, 1082312, 1082313, 1082314, 1082315, 1082316, 1082317, 1082318, 1082319, 1082320, 1082321, 1086288, 1082322, 1082323, 1082324, 1082325, 1082326, 1082327, 1082328, 1086295, 1086294, 1082761, 1082768, 1082769, 1086285, 1086282, 1086283, 1082770, 1082798, 1082772, 1082774, 1082779, 1082782, 1082795, 1082786, 1082791, 1082301, 1082306, and more.